Share this page

Health Library

Adrenal Crisis(Acute Adrenocortical Insufficiency)
Definition

Adrenal crisis is a life-threatening condition. It is caused by the anterior pituitary gland not making enough adrenal hormone. Adrenal hormone is also called cortisol.

Pituitary Gland

Nucleus factsheet image

Copyright © Nucleus Medical Media, Inc.

Adrenal Glands

Nucleus factsheet image

Copyright © Nucleus Medical Media, Inc.

Causes

Adrenal crisis may be caused by:

  • Rapid withdrawal from steroid therapy
  • Sepsis—a bloodstream infection
  • Surgical stress
  • Adrenal apoplexy, infarction, or surgical removal—bleeding into the adrenal glands
  • Pituitary necrosis—damage to pituitary tissue from hemorrhage, infarction, surgery, or trauma
  • Thyroid hormone replacement in someone with adrenal insufficiency
Risk Factors

Factors that increase your chances of developing adrenal crisis include:

Symptoms

Adrenal crisis may cause:

  • Weakness
  • Feeling tired all the time
  • Nausea and vomiting
  • Loss of appetite
  • Weight loss
  • Abdominal pain
  • Fever
  • Confusion or coma
  • Diarrhea
  • Bluish skin color

If you suspect an adrenal crisis, seek medical care right away.

Diagnosis

Your doctor will ask about your symptoms and medical history. A physical exam will be done.

Your bodily fluids will be tested. This can be done through blood tests.

Images may be taken of your bodily structures. This can be done with:

Treatment

Adrenal crisis is very serious. People with adrenal crisis require immediate treatment.

Talk with your doctor about the best treatment plan for you. Treatment will include the following:

Fluid Replacement

Almost all patients with adrenal crisis are dehydrated. Large amount of fluids containing sodium and sugar will be needed.

Medications

Steroid medication is needed in an adrenal crisis. If you are vomiting or unconscious, these medications will be given by injection or through an IV.

Prevention

To help reduce your chances of having adrenal crisis, take the following steps:

  • See your doctor if you are always tired, feel weak, or have had unexplained weight loss. Your doctor can test for a shortage of adrenal hormones. Early treatment may prevent a crisis.
  • If you take hydrocortisone, prednisone, or dexamethasone, learn how to increase your dose if you become ill. Do not stop these medications without talking to your doctor.
  • If you have adrenal gland problems and become ill, seek emergency medical care right away.
  • If you have adrenal gland problems, make sure you have a steroid injection with you at all times. Ensure that you and those around you know how to give the injection.
  • If you have adrenal insufficiency, carry a medical ID card. Wear a bracelet that tells emergency workers about your problem.

RESOURCES:

American Association of Clinical Endocrinologists
http://www.aace.com

Endocrine and Metabolic Diseases Information Service
http://www.endocrine.niddk.nih.gov

CANADIAN RESOURCES:

Canadian Association of Emergency Physicians
http://www.caep.ca

Canadian Institute for Health Information
http://www.cihi.ca

References:

Acute adrenocortical insufficiency. DynaMed website. Available at: https://dynamed.ebscohost.com/about/about-us. Updated May 29, 2013. Accessed July 15, 2013.

Adrenal crisis causes death in some people treated with human growth hormone. National Institute of Diabetes and Digestive and Kidney Diseases website. Available at: http://www.endocrine.niddk.nih.gov/pubs/creutz/alert.htm. Published September 24, 2012. Accessed July 15, 2013.

Adrenal insufficiency and Addisons disease. National Institute of Diabetes and Digestive and Kidney Diseases website. Available at: http://www.endocrine.niddk.nih.gov/pubs/addison/addison.aspx. Updated April 6, 2012. Accessed July 15, 2013.

Omori K, Nomura K, et al. Risk factors for adrenal crisis in patients with adrenal insufficiency. Endocrine J. 2003; 50:745-752.

Thomas Z: an update on the diagnosis of adrenal insufficiency and the use of corticotherapy in critical illness. Ann Pharmacotherapy. 2007:41:1456-1465

Todd GRG, Acerini CL, et al. Survey of adrenal crisis associated with inhaled corticosteroids in the United Kingdom. Arch. Dis Child. 2002; 87:457-461.



Last reviewed July 2013 by Kim A. Carmichael, M.D., FACP; Michael Woods, MD

Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.

Baptist Flame

Baptist Health Systems

Find A Doctor

Services

Locations

Baptist Medical Clinic

Patients & Visitors

Learn

Contact Us

Physician Tools

Careers at Baptist

Employee Links

Online Services

At Baptist Health Systems

At Baptist Medical Center

close ×